close
big close

Book a free* consultation

There is a refundable admin fee of £25 for consultations during the week and £50 for consultations in the weekend. This will be returned to you when you attend the appointment.

Would you rather speak to someone?

*Opening Times:
Monday - Friday: 9am – 6pm Saturday: 9am – 3pm

Would you rather speak to someone?

Call: 02073078250

to arrange your free* consultation
There is a refundable admin fee of £25 for consultations during the week and £50 for consultations in the weekend. This will be returned to you when you attend the appointment.
Surgeon David Allamby FRCS(Ed), FRCOphth
 David Allamby

SCROLL DOWN

Prescription Drugs: What ones are damaging your eyes?

Learn more about vision correction

13
May
2016

doctor prescriptionWhat prescription drugs could be harming our vision?

For many years there has been speculation over the side effects of major drugs around the world. Whilst adverse reactions to medical prescription are rare, they can and do appear for some of us, especially when drugs are taken for extended periods of time.

The below common medications are linked to side effects including vision problems. It's worth checking out any medication you are given, and always inform your physician if you notice any changes in your health after starting your course.

bloodshot eyesNSAIDS (non-steroid anti-inflammatory drugs including Ibuprofen, Naproxen Sodium, Aspirin and more)

Side effects resulting from long term use of NSAIDS can cause a range of eye problems including dry eyes, retinal haemorrhages (bloodshot eyes), cataracts (clouded lenses) and glaucoma (increased pressure in the eyes).

Dry eyes are usually treated with eye drops. Similarly, if glaucoma is detected early, it can be treated with medicated eye drops. More advanced stages are treated with laser surgery or microsurgery. Cataracts get progressively worse and require surgery to replace the lens.  Mild cases of retinal haemorrhages can go undetected for a number of years and often reabsorb themselves, however more severe cases can cause severe vision impairment and can be treated by laser eye surgery.

Plaquenil (hydroxychloroquine sulfate)

Plaquenil is a prescription routinely given for rheumatoid arthritis and also for the prevention and treatment of malaria. Although rare (1 in every 5,000 people taking the drug for 5+ years), plaquenil can cause retinal damage known as hydroxychloroquine retinopathy. This condition can arise when taking hydroxychloroquine for 5+ years and causes damage to the retina. Continued exposure to hydroxychloroquine results in progressive retina damage until vision is lost.

Retinal damage caused by hydroxychloroquine is generally reversible if caught early so it’s essential that, if you’re taking this medication long term, you inform your optician and keep on top of regular eye checks.

Cortisone steroids (Betamethasone - alphatrex, diprolene, diprosone, Desoximetasone - topicort, Dexamethasone - mymethasone, decadron, hexadrol, Fluocinonide - lidex-e, lidex, Fluocinolone - synalar, and Triamcinolone - aristorcort, kenalog, triacet, triderm, Prednisone - prelone, deltasone)

Cortisone steroids are used to treat lots of different conditions including allergic reactions, skin conditions such as psoriasis, ulcerative colitis, arthritis and breathing disorders.
Prednisone is the most damaging drugs to the eyes of all prescription drugs. Extended use of any steroid based medication has been linked to causing glaucoma, damage to the optic nerve and cataracts. Glaucoma is the build-up of pressure within the eye, which can lead to vision loss if left untreated.

Glaucoma can be treated if caught early enough. Unfortunately, cataracts get progressively worse and can only be treated by surgery. It’s important that you inform your doctor of any changes, and inform your optician if taking any steroid based medication for extended periods of time.

Antidepressants (amitriptyline, tri-cyclic, Cymbalta, Prozac - fluoxetine)

blurred visionAntidepressants are a prescription for depression and in some instances for bowel disorders such as IBS. A recent study showed a significant short term rise in intraocular pressure after a single oral dose of the antidepressant fluoxetine (Prozac), though pressure within the eye tends to settle again after the treatment course ends.

Prozac has also been linked with double vision, dilated pupils, dry eyes and blurred vision - these are regarded as ‘normal side effects’. If you experience any side effects, you should consult with your physician immediately.

Heparin, warfarin, coumadin, anisindione, and other oral anti-coagulants

Anti-coagulants are prescribed to prevent blood from clotting or to break up clots already formed in veins, arteries or lungs. They are commonly known as blood thinners, though they don’t actually thin the blood.  Anti-coagulants can sometimes cause subconjunctival haemorrhages. Subconjunctival haemorrhages range from a small red dot in the white of the eye, to all of the white of the eye becoming bloodshot / dark red colour.

Subconjunctival haemorrhages usually clear up themselves within 10 days without the need of medication, however sufferers should seek medical advice should the eyes become painful, sensitive to light or if vision decreases.

Sulfa antibiotics such as sulfamethoxazole (with trimethoprim) (bactrim, cotrim, septra), sulfisoxazole (gantrisin)

Sulfa Antibiotics, also known as sulphonamides, are commonly prescribed antibiotics used to treat a range of bacterial infections.
Sulfa antibiotics are linked to inducing angle-closure glaucoma, which is where pressure rapidly builds in the eye. It has been reported that only patients with narrow or wide open angles are susceptible to this rare reaction and it usually occurs within the first several doses (if at all).

Accutane (isotretinoin)

Accutane, the brand name for a drug called Isotretinoin is a common medication prescribed to people with acne. It has been well documented that people taking Accutane can experience nyctalopia (night blindness), although it was considered a rare side effect. Night blindness is where you lose the ability to see clearly in low lighting.  A recent study (March 2016) found that of the 27,841 people surveyed who take Accutane, 348 people experienced night blindness. This equates to 1.25%, making it more common than previously thought.

According to HealthLine, Isotretinoin can also cause your eyes to produce more tears than normal.  If you wear contact lenses, you may find yourself struggling with them whilst taking this medication.

In some instances, vision is restored once Accutane is no longer taken, however some people can experience permanent vision loss. It is imperative that if you experience any side effects or notice any changes once starting a course of medication that you contact your physician.

Antihistamines hayfever

Antihistamines are available over the counter in most pharmacies and most food shops. They are used to treat mild to moderate allergic reactions such as insect bites, rashes and hayfever. Whilst being widely accepted and safe to take, antihistamines commonly cause eyes to feel dry. This is because they are designed to dry the mucous in your nose, which in turn dries other mucous membranes such as those in your eye. Light sensitivity is another common side effect, and more rarely, changes in pupil size.

Symptoms usually stop once the antihistamines have stopped being taken. You should report any adverse reactions or changes to your pharmacist or physician.

Birth Control tablets / Oral contraceptive pills / ‘the pill’

Millions of women across the world take birth control tablets to stop ovulation / prevent pregnancy or to ease period intensity. Contraceptive prescription are commonly linked to an increase in migraine type headaches and dry eyes. More rarely, the pill has been linked to issues with seeing colour properly.

No permanent damage is done and symptoms ease once the contraceptive pill has stopped being taken. It’s worth speaking with your physician if you experience any of these side effects as they may suggest changing the pill you take.

Erectile dysfunction drugs (EDDs) - vardenafil hydrocholoride (Levitra), tadalafil (Cialis), and sildenafil citrate (Viagra)

Light sensitivity and vision hazes are commonly reported side effects of EDDs. Although very rare, erectile dysfunction drugs have been controversially associated with optic neuropathy NAION (damage to the optic nerve resulting is irreversible vision loss). However, Viagra supplier Pfizer claims the link of men taking EDDs and suffering with optic neuropathy is purely coincidental and not related to their tablets. A prospective study looking into the possible association is currently underway.

In most cases, patients taking these tablets experience no adverse ocular symptoms, and patients who do develop NAION often have a history of vascular disorders such as stroke, myocardial infarction, hypertension, atherosclerosis, diabetes mellitus and hyperlipidemia.

Whilst many of the above side effects are not common, it is important to contact your doctor as soon as possible if you see a difference in your vision after taking medication.


Sources

https://www.healthline.com/health/acne/accutane-side-effects#serious-side-effects3

https://nei.nih.gov/sites/default/files/health-pdfs/factsaboutdryeye.pdf

For more posts on eye health, laser eye surgery and vision, click here.

By: David
Related Articles

Sign up to our newsletter